Isopropyl alcohol (IPA) poisoning occurs when the liver is no longer able to manage the amount of IPA in the body. Ingestion may be accidental or deliberate. IPA is inexpensive and causes rapid intoxication. It can be found in rubbing alcohol, alcohol swabs, many cleaning products, and personal hygiene products such as hand sanitizers. People sometimes ingest these products to get drunk. Others use them to attempt suicide. IPA absorbed through the skin can also cause poisoning.
Symptoms may appear immediately or may take a few hours to become noticeable. IPA poisoning may cause confusion and can be very painful. Doctors will try to find out about the patient’s history. Knowing where, when, and why can help in treatment.
The goal of treatment is to clear the alcohol from your body. Doctors will try to keep you hydrated and functioning.
If you suspect IPA poisoning, seek medical help right away.
Your body can handle small amounts of isopropyl alcohol. Thirty percent of IPA is excreted unchanged through your kidneys. The other 70 percent is broken down into acetone by alcohol dehydrogenase (ADH). The acetone leaves your body through your lungs or kidneys (Canadian Family Physician, 2009). If you have ingested more than your body can manage, poisoning can occur.
Reaching a toxic level of IPA may be accidental or deliberate. IPA is readily absorbed through the skin. Therefore, topical use may result in accidental poisoning. Uses of isopropyl alcohol that may lead to poisoning include:
- Intoxication: IPA produces intense drunkenness and is easily available (e.g. in hand sanitizers) making it a common choice for getting high. Ingesting too much can cause poisoning.
- suicide: IPA is the main ingredient in many cleaning products. Availability makes it an easy choice for suicide.
- accidental overexposure through the skin: Spilling large amounts of IPA on the skin can be deadly. People who work in laboratories or factories with IPA are especially at risk.
- in combination with antidepressants: Some antidepressants increase the effects of IPA. Therefore, a smaller amount will be poisonous.
- experimenting: Children sometimes chew on things or drink products they find around the house. If these contain IPA, the child may develop IPA poisoning.
The symptoms vary by the type and extent of poisoning. Sometimes the symptoms may not appear for several hours.
Symptoms of IPA poisoning include:
- low blood pressure
- abdominal pain
Severe IPA poisoning symptoms include:
- serious problems breathing
- severe gastritis (inflammation of the stomach lining causing severe abdominal pain, nausea, vomiting, etc.)
Diagnosis of IPA poisoning requires a review of patient history. Doctors may use a physical assessment for signs of exposure (such as skin damage). They will also test the blood, as sometimes IPA is present with other chemicals (like in household cleaners).
Your doctor will need answers to the following questions:
- How did the poisoning occur? (Did you drink the product? Spill it on yourself?)
- What was the source? (The container is the best source for the most accurate details.)
- What was the intent? (Where did this occur? Was it taken purposely?)
- What medications are you on? Was there ethyl alcohol in the product?
Your doctor may perform the following tests:
- complete blood count (CBC) (to look for infection or damage to the blood cells)
- serum electrolytes (to see if you are dehydrated)
- toxicity panel
Your doctor will conduct the following physical examinations:
- skin (damage may be seen)
- neurological (to determine whether there is brain damage)
- heart and lungs (IPA poisoning can cause breathing problems.)
Give the doctor as many details as possible. This will help him or her make the best decisions about treatment.
Treatment for IPA poisoning may include:
- hemodialysis (removes the isopropyl alcohol and acetone from the blood)
- dialysis (if the patient’s kidneys are not working)
- oxygen therapy (Acetone is excreted through the lungs. Increased oxygen speeds this process.)
- fluid replacement (if the patient is dehydrated)
Do not induce vomiting as it may further damage the esophagus. Seek medical help immediately. If you know the substance taken, bring the container with you. Leave all decisions to medical personnel.